Funnel Cloud, Plaquemines
- When
- August 9, 9:05 AM CST to 9:09 AM CST
- Where
- Plaquemines County, 3 mi S of Myrtle Grove
- Reported by
- Law Enforcement
- Coordinates
- 29.587, -89.950
A funnel cloud was reported and observed by multiple sources.
Isolated strong thunderstorms occurred over the extreme coastal areas of southeast Louisiana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
Isolated strong thunderstorms occurred over the extreme coastal areas of southeast Louisiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 9, 7:58 AM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 858 AM CDT SUN AUG 9 2009 .UPDATE... ...SOUNDING DISCUSSION... NO PROBLEMS WITH THE FLIGHT THIS MORNING. A VERY MOIST AND TROPICAL AIR MASS CONTINUES TO REMAIN IN PLACE WITH A PW OF 1.90 INCHES...ALTHOUGH SLIGHTLY DRIER AIR ABOVE 700 MILLIBARS THAN THE PREVIOUS SOUNDING. A LIGHT SOUTHERLY FLOW WILL CONTINUE TO PULL TROPICAL MOISTURE INTO THE REGION AGAIN TODAY. && .PREV DISCUSSION... /ISSUED 433 AM CDT SUN AUG 9 2009/ SHORT TERM... NOT A LOT OF CHANGE FROM YESTERDAY. THE ONLY DIFFERENCE WILL BE NO UPPER LOW OVER THE AREA. THE CORRIDOR OF DEEPEST MOISTURE (PW 2.0+) WILL EXIST FROM THE SE GULF INTO THE CENTRAL GULF COAST BETWEEN NEW ORLEANS AND PENSACOLA. THIS IS ALSO WHERE WE SHOULD SEE THE BULK OF PRECIP BUT THAT IS NOT TO SAY NO OTHER LOCATIONS WILL RECEIVE HEAVY RAINFALL AMOUNTS. PW VALUES ARE STILL STRONG ALL THE WAY BACK TO BTR TODAY AND BACK BUILDING VECTORS WILL BEGIN TO OPPOSE AND EQUAL THE FORWARD MOTION VECTORS BY NOON. THIS WILL ESSENTIALLY MAKE SH/TS ACTIVITY LOOK LIKE IT IS SLOWING DOWN AND EVENTUALLY STALL WHERE THEY ARE. THIS WILL CAUSE SOME LOCATIONS TO RECEIVE ANOTHER ROUND OF VERY HEAVY RAINFALL. GROUNDS ARE GETTING SATURATED AND ANOTHER DAY OR TWO OF THIS MAY BEGIN TO HEIGHTEN THE FLOOD POTENTIAL FOR SOME LOCATIONS. A GENERAL CONVERGENT AREA WILL ONCE AGAIN BE LOCATED OVER THE AREA. ATTM IT IS OVER THE CENTRAL MISS GULF COAST. THIS AREA COULD DRIFT AS FAR EAST AS PASCAGOULA OR AS FAR WEST AS NEW ORLEANS. OBVIOUSLY THIS WILL BE THE AREA WHERE WE ARE EXPECTING THE GREATEST QPF VALUES. FINAL STORM MOTION WILL SLOW FROM 18KT THIS MORNING TO AROUND 5KT BY NOON THEN TO ALMOST NOTHING BY EARLY EVENING. TAKING ALL THIS INTO ACCOUNT...THERE COULD BE ANOTHER ROUND OF FLOODED ROADWAYS AND LOW LYING AREAS IN THE AFOREMENTIONED AREAS. I HAVE NO GOOD NEWS IF YOU ARE LOOKING FOR A LOT OF CHANGE IN THE OVERALL PATTERN. ANOTHER WEAK EASTERLY WAVE MOVES THROUGH THE GULF AGAIN ON TUE. RIGHT NOW THIS FEATURE IS INTERACTING WITH THE SOUTHERN END OF A COLD CORE TROUGH IN THE ATLANTIC NEAR THE BAHAMAS. THE WAVE WILL KEEP OUR AREA IN A DEEP TROPICAL AIR MASS WHILE AT THE SAME TIME A WEAK COLD FRONT VISITS THE AREA AND STALLS BY WED. LONG TERM... THE STALLING BOUNDARY COUPLED WITH DEEP MOISTURE SHOULD HELP KEEP US IN A WET PATTERN BUT CAN PROBABLY TAPPER POPS BACK TO JUST ABOVE NORMAL BY THAT TIME DUE TO SOME SLIGHTLY DRIER AIR INTRUDING THE MID LEVELS. BY THE END OF THE WEEK...THE FCAST WILL HINGE GREATLY ON WHAT THE TROUGH AXIS AND TROPICAL MOISTURE FEED DOES AND GREATLY ON WHERE THEY ARE LOCATED. MODELS CONTINUE TO AGREE ON AN UPPER LOW DEVELOPING AND CUTTING OFF FROM THE LONG WAVE TROUGH AND SETTLE OVER DEEP SOUTH TEXAS. THIS WILL CAUSE UPPER SHEAR TO WEAKEN DOWN STREAM OVER THE CENTRAL AND EAST GULF. WHY DOES THIS CAUSE CONCERN? B/C THE DEEP MOISTURE AND OLD SFC TROUGH AXIS ARE SUPPOSED TO BE LOCATED OVER THE NORTHERN GULF AND ANOTHER...BUT THIS TIME...SIGNIFICANT EASTERLY WAVE WILL BEGIN TO ENTER THE GULF. WE MAY NOT HAVE SEEN A LOT OF ACTIVITY SO FAR BUT IT IS HURRICANE SEASON AND THIS SCENARIO BOTHERS ME BUT AM NOT CONFIDENT ENOUGH AT THIS TIME TO CHANGE THE 6-7TH DAY OF THE FCAST. .AVIATION... TROPICAL AIRMASS WILL LEAD TO ABOVE AVERAGE COVERAGE OF SHRA/TS AGAIN TODAY. TIMING OF CONVECTION WILL BE A TOUGH CALL. BASED ON YESTERDAYS REPORTED CONDITIONS DURING SHRA/TS...PERIODS OF MVFR ARE LIKELY WITH A GOOD CHANCE OF BRIEF IFR AND LOCALIZED BRIEF VERY LOW IFR CONDITIONS IN +TSRA LIKE WHAT OCCURRED AT KBTR YESTERDAY. WILL LIMIT THE LOWER CONDITIONS IN THE 12Z TAFS TO 15-18Z FOR KMSY AND KGPT...AND 18-21Z FOR KBTR AND KMCB...BUT THAT WILL LIKELY NEED TO BE FINE TUNED LATER WITH RADAR TRENDS/DEVELOPMENT. 22/TD MARINE... THE PRESSURE PATTERN IS MORE OF A STRAIGHT FORWARD BERMUDA RIDGE WITH SOUTHEAST WINDS 10 TO 15 KNOTS EARLY EXPECTED TO DROP OFF TO AROUND 10 KNOTS BY THIS AFTERNOON BASED ON FORECAST PRESSURE GRADIENT. HIGHER THAN AVERAGE THUNDERSTORM COVERAGE MAY RESULT IN SUDDEN HIGHER GUSTS OF WIND. A LOBE OF HIGH PRESSURE WILL BREAK OFF CLOSE TO OUR WATERS ON MONDAY AND PERSIST INTO TUESDAY RESULTING IN MOSTLY LIGHT AND VARIABLE WINDS...EXCEPT NEAR THUNDERSTORMS WHERE SUDDEN HIGHER WINDS/GUSTS AND LOCALLY HIGHER WAVES/SEAS ARE POSSIBLE. YET ANOTHER MID SUMMER FRONT IS EXPECTED TO DROP INTO INLAND SECTIONS OF THE GULF STATES MID TO LATE WEEK WHICH WILL MAINTAIN A PREVAILING SOUTHWEST WIND LESS THAN 10 KNOTS WEDNESDAY AND THURSDAY. 22/TD && .PRELIMINARY POINT TEMPS/POPS... MCB 72 91 72 92 / 20 60 20 50 BTR 74 92 75 93 / 20 60 20 50 MSY 76 90 77 91 / 30 60 30 60 GPT 76 90 78 91 / 30 60 30 70 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 600 AM CDT SUN AUG 9 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-101100- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 600 AM CDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED AGAIN TODAY. SOME OF THESE MAY BECOME STRONG WITH WINDS UP TO 40 MPH AND OCCASIONAL LIGHTNING. BUT THE MAIN FOCUS WILL BE ON THE HEAVY RAINFALL POTENTIAL THROUGH EARLY EVENING. MARINE... THE ENVIRONMENT CONTINUES TO SUPPORT THE POSSIBILITY OF WATERSPOUT ACTIVITY AND WIND SPEEDS UP TO 35 KNOTS ASSOCIATED WITH THE STRONGEST ACTIVITY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH MUCH OF THE WEEK. AN ISOLATED STRONG OR SEVERE THUNDERSTORM WILL BE POSSIBLE EACH DAY BUT THE MAIN FOCUS WILL CONTINUE TO BE ON THE HEAVY RAINFALL POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was reported and observed by multiple sources.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195514.